Alert archive / Alabama / Tornado Warnings in 2025

Tornado Warning 1, NWS Birmingham, AL

January 5, 2025Pickens County, Alabama

NWS Birmingham, AL issued this tornado warning at Jan 5, 2025, 8:46 PM CST for Pickens County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 5, 2025, 8:46 PM CST (02:46 UTC)
Expired
Jan 5, 2025, 9:11 PM CST
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 68 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 8:53 PM CSTTORNADO5 Wnw Carrollton, ALAn EF-1 tornado with maximum winds of 90 mph was confirmed. Path length was 6.94 miles.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2025-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2025-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 844 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
844 m²/s²
0-3 km storm-relative helicity
896 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

076 
WFUS54 KBMX 060246
TORBMX
ALC107-060345-
/O.NEW.KBMX.TO.W.0001.250106T0246Z-250106T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
846 PM CST Sun Jan 5 2025

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Central Pickens County in west central Alabama...

* Until 945 PM CST.

* At 845 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Pickensville, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Gordo, Reform, Carrollton, Pickensville, Bevill Lock And Dam,
  Owens, Kirk, North Pickens Airport, and Lubbub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3332 8830 3348 8784 3323 8784 3319 8832
TIME...MOT...LOC 0245Z 249DEG 33KT 3328 8824 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

40/Sizemore
2 follow-up statements
113 
WWUS54 KBMX 060300
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
900 PM CST Sun Jan 5 2025

ALC107-060345-
/O.CON.KBMX.TO.W.0001.000000T0000Z-250106T0345Z/
Pickens AL-
900 PM CST Sun Jan 5 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CST FOR
NORTHEASTERN PICKENS COUNTY...

At 900 PM CST, a confirmed tornado was located near Carrollton,
moving east at 40 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Gordo, Reform, Carrollton, Owens, Kirk, North Pickens Airport, and
Lubbub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3320 8816 3338 8814 3348 8784 3323 8784
TIME...MOT...LOC 0300Z 251DEG 33KT 3332 8808 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

40/Sizemore
636 
WWUS54 KBMX 060311
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
911 PM CST Sun Jan 5 2025

ALC107-060321-
/O.CAN.KBMX.TO.W.0001.000000T0000Z-250106T0345Z/
Pickens AL-
911 PM CST Sun Jan 5 2025

...THE TORNADO WARNING FOR NORTHEASTERN PICKENS COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

&&

LAT...LON 3320 8816 3338 8814 3348 8784 3323 8784
TIME...MOT...LOC 0310Z 249DEG 33KT 3336 8796 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 5, 7:22 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 5, 7:22 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
722 PM CST Sun Jan 5 2025

...New SHORT TERM...

.SHORT TERM...
(Tonight through Tuesday)
Issued at 720 PM CST SUN JAN 5 2025

Our portion of the Eastern CONUS storm system is now moving across
Mississippi & the Tennessee Valley, making its way eastward at
about 40 mph. A narrow warm sector characterized by dewpoints in
the low 60s runs along the band of thunderstorms and is only a
county or two wide at the northern end currently near Columbus,
MS where mesoanalysis depicts ~250 J/kg SBCAPE. Eff. bulk shear is
very high, generally 50-60 kts, and 0-1 km SRH is 300-600 m2/s2.
All things considered, this a typical HSLC setup, and we'll mostly
be concerned with bowing segments where comma-like features
establish. It's here such that a more line-normal orientation of
0-3 km shear vectors typically reside and mesovortex tornadoes can
quickly form. However, limited CAPE and lack of activity to our
west currently suggests the severe threat is low, and it was too
low for issuance of a tornado watch. Nonetheless, there has been
at least two semi-discrete supercells ahead of the line in
southern MS, and one more surface-based storm has now just
produced a tornado just east of Jackson, MS per KDGX RADAR. We'll
be watching the system closely, but expect continued weakening,
especially toward the I-65 corridor.

Outside of the limited severe threat, you'll notice gusty winds
tonight. A Wind Advisory remains in place through the short-term
with gusts as high as 35 mph, perhaps 40 mph in higher terrain.
After frontal passage (FROPA), winds will quickly veer to a
westerly and northwesterly direction tomorrow with prominent cold
advection into the region. Temperatures are forecast to plummet
into the 30s from early to mid morning, with little
recovery/warming during the afternoon. In fact, the upper-low
swinging through the Ohio/Tennessee Valleys will interact with
lingering low-level moisture throughout the morning and afternoon
hours. This will result in much of Central Alabama seeing light
rain or drizzle, and a transition to light snow showers or
flurries. No accumulation or impact is expected, but happy snow
observing nonetheless.

40/Sizemore

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 1213 PM CST SUN JAN 5 2025

- Prolonged period of cold weather in store this week.
- Potential for winter weather across Central Alabama towards the
  end of the work week

The long term forecast opens up with an upper level trough moving
off to our east as quasi-zonal flow becomes established through
the middle of the week. At the surface, high pressure will usher
much colder air into Central Alabama. Low temperatures will fall
below freezing daily through the remainder of the week with most
seeing temps in the mid 20s. Our coldest start will come Thursday
morning when the majority of the CWA has a medium to high chance
of falling below 20F.

While we are focused on the cold, a coastal low will be developing
across the Western Gulf and eventually working its way across the
northern Gulf coast by the end of the work week. This feature will
lead to a gradual increase in moisture with PWATs climbing back
to around 1". Meanwhile, a stout upper trough will dig south
towards the Baja coast, where it will meander for a few days.
Several bouts of H5 vorticity will eject ahead, providing ample
lift across the region. Didn't alter much from the previous
forecast when it comes to the mention of winter precip. As rain
chances increase Thursday night into Friday morning, we will
likely see more of a wintry mix as temps warm up as the coastal
low inches closer. Our northern tier of counties may see only snow
as temps will be slightly cooler. Recent guidance has increase
our probability for snow across Central AL (20-60% chance). On the
other hand, our freezing rain probs have trended down slightly.
At this point, it is difficult to lock in on a solution. We will
continue to monitor the trends over the coming days. By Saturday,
any linger precip will fall as rain as temps should climb above
freezing. Drier air then filters into the area over the course of
the weekend.

95/Castillo

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CST SUN JAN 5 2025

A challenging TAF period is upon us across Central Alabama tonight
due to a storm system impacting much of the eastern CONUS. At this
time, obs depict MVFR/IFR cigs at northern terminals (all but
MGM) with southeasterly winds 10-15 kts with higher gusts
(generally ~25 kts). Some wet runways are in the mix due to
scattered showers as well. These conditions will continue over the
next few hours.

Thereafter, a line of weakening thunderstorms is forecast to move
west-to-east across the area. Rain will be heavier at times, and
thunder will be possible at BHM/TCL/EET with brief reduction in
visibility. This line will continue east with clearing behind a
cold front, and a wind shift should be evident in TAFs as FROPA
occurs.

Conditions tomorrow morning should improve from a vis and rain
perspective. However, MVFR cigs will stick around through the
afternoon with northwesterly winds at 10-15 kts gusting ~25 kts.
Additionally, drizzle or light snow showers will be possible early
to late morning across the northern terminals. No major issues
are expected, though it should be noted (I've used -RASN TEMPOs
at northern terminals).

40/Sizemore

&&

.FIRE WEATHER...

A warm front will lift through the region today, bringing increased
moisture and rain chances ahead of a cold front on Monday. Breezy
conditions are in store this afternoon through Monday evening with
gusts up to 35 MPH at times. Much drier air(RHs around 30%) and
colder temperatures are in store through much of the work week.
However, winds will be light enough to negate fire weather concerns.
Moisture begins to return to the area Friday, which may provide us a
shot of wintry precip.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     36  38  23  42 / 100  20   0   0
Anniston    36  40  24  42 / 100  20   0   0
Birmingham  34  36  25  40 / 100  20   0   0
Tuscaloosa  35  36  24  42 / 100  10   0   0
Calera      34  37  25  42 / 100  20   0   0
Auburn      40  48  25  44 /  90  30   0   0
Montgomery  38  44  26  45 /  90  10   0   0
Troy        41  49  25  45 /  90  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST Monday for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-
Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery-
Perry-Pickens-Pike-Randolph-Russell-Shelby-St. Clair-Sumter-
Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...40/Sizemore
LONG TERM....95/Castillo
AVIATION...40/Sizemore
Hazardous weather outlook, Jan 5, 3:40 AM CST, 17 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
340 AM CST Sun Jan 5 2025

ALZ011>015-017>050-061245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
340 AM CST Sun Jan 5 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a low risk (1 out of 5) of strong to severe storms Sunday
night between 8 PM and 2 AM for locations generally west of
Interstate 65.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There's the potential for winter weather Thursday night through
Friday for portions of Central Alabama. Details including locations
and accumulation amounts remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Sunday night and again Thursday night into Friday.

In the hours before

Special weather statement, Jan 5, 7:27 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
727 PM CST Sun Jan 5 2025

ALZ011-012-060215-
Marion AL-Lamar AL-
727 PM CST Sun Jan 5 2025

...STRONG THUNDERSTORMS WILL IMPACT MARION AND NORTHERN LAMAR
COUNTIES THROUGH 815 PM CST...

At 727 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tremont to 8 miles east of Aberdeen.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Guin, Hackleburg, Brilliant,
Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Crews,
Bedford, Twin, Henson Springs, Rankin Fite Airport, and Pine Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3432 8817 3431 8777 3392 8780 3392 8795
      3378 8795 3374 8825
TIME...MOT...LOC 0127Z 252DEG 38KT 3422 8829 3378 8841

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jan 5, 8:05 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
805 PM CST Sun Jan 5 2025

ALZ012-013-022-060300-
Fayette AL-Pickens AL-Lamar AL-
805 PM CST Sun Jan 5 2025

...STRONG THUNDERSTORMS WILL IMPACT PICKENS...SOUTHWESTERN FAYETTE
AND SOUTHERN LAMAR COUNTIES THROUGH 900 PM CST...

At 805 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to near Brooksville. Movement
was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Gordo, Reform, Millport, Carrollton, Pickensville, Kennedy,
Belk, Ethelsville, Ashcraft Corner, Bevill Lock And Dam, Crossville,
Cody, North Pickens Airport, McShan, Shaw, Owens, Star, Lubbub, and
Hightogy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3373 8825 3379 8787 3325 8784 3320 8831
TIME...MOT...LOC 0205Z 241DEG 40KT 3369 8827 3319 8855

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

89^GSatterwhite
Special weather statement, Jan 5, 8:15 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
815 PM CST Sun Jan 5 2025

ALZ011-060245-
Marion AL-
815 PM CST Sun Jan 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARION COUNTY
THROUGH 845 PM CST...

At 815 PM CST, Doppler radar was tracking a strong thunderstorm near
Guin, or 7 miles southeast of Hamilton, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Brilliant, Gu-
Win, Lake Buttahatchee, Twin, Tucker, Pearces Mill, Marion County
Public Lake, Piney Grove, and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3395 8764 3393 8795 3402 8795 3402 8799
      3405 8799 3405 8801 3410 8803 3421 8763
TIME...MOT...LOC 0215Z 250DEG 38KT 3405 8791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 7:27 PM CSTSpecial Weather StatementBMXLamar, Marion48 min
Jan 5, 8:05 PM CSTSpecial Weather StatementBMXPickens55 min
Jan 5, 8:15 PM CSTSpecial Weather StatementBMXMarion30 min
Jan 5, 9:04 PM CSTSpecial Weather StatementBMXFayette, Walker41 min
Jan 5, 9:13 PM CSTSpecial Weather StatementBMXTuscaloosa47 min
Jan 5, 9:47 PM CSTSpecial Weather StatementBMXWalker43 min
Jan 5, 10:17 PM CSTSpecial Weather StatementBMXSumter43 min
Jan 5, 10:30 PM CSTSpecial Weather StatementBMXTuscaloosa45 min
Jan 5, 10:58 PM CSTSpecial Weather StatementBMXHale32 min
Jan 5, 11:11 PM CSTSpecial Weather StatementBMXBibb, Jefferson49 min
Jan 5, 11:56 PM CSTSpecial Weather StatementBMXBibb, Perry64 min
Jan 6, 12:38 AM CSTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Talladega67 min

Nearby

Tornado Warnings in Alabama, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.